Opioid overdose is the most commonly seen toxidrome in out-of-hospital practice in British Columbia, which is, as of 2020, in its fourth year of a public health emergency. Contamination of the illicit drug supply with powerful, synthetic opioids, such as fentanyl, is largely responsible for the crisis. This contamination makes consumption of any illicit drug extremely dangerous.
In 2018, 1,510 overdose deaths were recorded in the province, which represents more than four times the number of fatalities from motor vehicle collisions.
Opioid toxicity should be suspected in any individual with a decreased level of consciousness and depressed respirations or apnea.
Assisted ventilation is the cornerstone of management. Paramedics and EMRs/FRs must ensure that proper airway management, including effective ventilations, continue until symptoms have resolved; this must supersede any pharmaceutical interventions. Consider the use of airway adjuncts to facilitate ventilation. Monitor oxygenation at all times.
Assess for and treat hypoglycemia.
The goal of naloxone administration is the restoration of adequate respirations – a return of full consciousness is not necessary.
Refusal of care instructions and guidelines must be followed for patients who decline to be conveyed to hospital.
Beyond a decreased level of consciousness and depressed respiratory drive, as demonstrated by both decreased rate and limited tidal volume, signs and symptoms of an opioid overdose can include:
Pinpoint pupils (miosis)
Intranasal drug administration is of limited benefit in opioid overdoses, as the distribution and uptake of the medication requires ongoing respirations. It may be an acceptable option if parenteral delivery routes are unavailable.
Patients need not have specifically ingested or otherwise consumed what they believe to be opioids to develop opioid toxicity – many recreational drugs are contaminated with synthetic opioids, and users frequently have no way to establish the safety of their substances. Black-market prescription medications, cocaine, methamphetamine, and GHB, have all been associated with opioid contamination and users of these substances have died as a result of consumption. Paramedics and EMRs/FRs should rely on the clinical signs and symptoms of opioid toxicity and manage patients accordingly, regardless of the history available at the scene.
Drug supply contamination can be caused by multiple agents, of which fentanyl is the most common. Other fentanyl analogues, of varying potency, have been found in the supply of illicit drugs. Contaminated supply “outbreaks” occur randomly and can produce waves of overdoses and overdose fatalities.
Questioning patients about specific quantities of substances used is unlikely to be helpful.
Patients should be screened for the risk of additional opioid intoxication and they (or their friends and family members) educated on the use of naloxone kits. Distribute kits to patients and families in accordance with BCEHS policy. Referral pathways for treatment may be available in some regions of British Columbia and these should be utilized wherever and whenever possible.
Refer cases of children with opioid toxicity to the Ministry of Children and Family Development in accordance with BCEHS policy.
First Responder (FR) Interventions
Manage the airway and support ventilations with bag-valve mask as required; consider the use of 2-person BVM techniques with appropriate airway adjuncts